Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2009, 7:41 PM CDT for Brown County, Day County, Marshall County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2009, 7:41 PM CDT (00:41 UTC)
- Expired
- Jun 24, 2009, 8:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Brown County, SD, Day County, SD, Marshall County, SD
The radar
The Aberdeen radar (KABR), 50 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 8:10 PM CDT | HAIL 1.75 | 5 Ene Pierpont, SD | REPORT OF A FEW GOLFBALL, SOME QUARTER, AND LOTS OF PEA SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 6:16 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -392 J/kg
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 250041 SVRABR SDC013-037-091-250130- /O.NEW.KABR.SV.W.0049.090625T0041Z-090625T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 741 PM CDT WED JUN 24 2009 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BROWN COUNTY IN NORTHEAST SOUTH DAKOTA... NORTHWESTERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA... SOUTHWESTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 830 PM CDT * AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE OR LARGER HAIL. THIS STORM WAS LOCATED 9 MILES WEST OF CLAREMONT...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLAREMONT AROUND 750 PM CDT... AMHERST AROUND 800 PM CDT... LANGFORD AND PIERPONT AROUND 805 PM CDT... HAIL UP TO QUARTER SIZE WAS REPORTED AT WESTPORT AT 720 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4579 9754 4546 9768 4558 9824 4574 9824 TIME...MOT...LOC 0040Z 268DEG 32KT 4564 9816 $$ TDK
2 follow-up statements
000 WWUS53 KABR 250059 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 759 PM CDT WED JUN 24 2009 SDC013-250109- /O.CAN.KABR.SV.W.0049.000000T0000Z-090625T0130Z/ BROWN SD- 759 PM CDT WED JUN 24 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROWN COUNTY HAS BEEN CANCELLED... SEVERE WEATHER HAS MOVED OUT OF THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4552 9797 4562 9794 4563 9761 4546 9768 TIME...MOT...LOC 0059Z 287DEG 26KT 4555 9785 $$ SDC037-091-250130- /O.CON.KABR.SV.W.0049.000000T0000Z-090625T0130Z/ MARSHALL SD-DAY SD- 759 PM CDT WED JUN 24 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHWESTERN DAY AND SOUTHWESTERN MARSHALL COUNTIES... AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE OR LARGER HAIL. THIS STORM WAS LOCATED NEAR LANGFORD...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LANGFORD AROUND 800 PM CDT... PIERPONT AROUND 805 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA. && LAT...LON 4552 9797 4562 9794 4563 9761 4546 9768 TIME...MOT...LOC 0059Z 287DEG 26KT 4555 9785 $$ TDK
000 WWUS53 KABR 250121 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 821 PM CDT WED JUN 24 2009 SDC037-091-250131- /O.EXP.KABR.SV.W.0049.000000T0000Z-090625T0130Z/ MARSHALL SD-DAY SD- 821 PM CDT WED JUN 24 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAY AND SOUTHWESTERN MARSHALL COUNTIES WILL EXPIRE AT 830 PM CDT/730 PM MDT/... SEVERE WEATHER IS NO LONGER EXPECTED TO AFFECT THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4552 9797 4562 9794 4563 9761 4546 9768 TIME...MOT...LOC 0121Z 287DEG 26KT 4550 9764 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:27 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jun 24, 3:27 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 327 PM CDT WED JUN 24 2009 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT CONVECTION STILL ONGOING ACROSS THE NORTHEASTERN CWA BUT WILL BE EXITING THE AREA IN ABOUT AN HOUR OR TWO. CLOSELY WATCHING A FRONTAL BOUNDARY DRAPED FROM WEST TO EAST ACROSS SOUTH DAKOTA WITH CU DEVELOPING ALONG IT. POTENTIAL IS THERE FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS AND WILL LEAVE POPS IN PLACE ACROSS MUCH OF THE CWA. HAVE MAINTAINED DRY CONDITIONS AFTER 06Z TONIGHT. ON THURSDAY A WEAK SFC HIGH WILL BE IN PLACE ACROSS MUCH OF THE REGION. WINDS WILL BECOME SOUTHEASTERLY AND MAY BECOME BREEZY BY MID AFTERNOON ACROSS THE WESTERN CWA. ACROSS THE EAST WINDS WILL REMAIN RATHER LIGHT ALL DAY AS THIS AREA WILL BE CLOSER TO THE SFC HIGH. EXPECTING DRY CONDITIONS WITH ANY CONVECTION CHANCES FARTHER WEST OVER WESTERN SOUTH DAKOTA AND THE BLACK HILLS REGION BY THURSDAY AFTERNOON. WEATHER PATTERN WILL QUICKLY BECOME UNSETTLED AGAIN THURSDAY NIGHT THROUGH FRIDAY NIGHT AS UNSTABLE AIR IS PUSHED NORTHWARD AHEAD OF AN APPROACHING STORM SYSTEM AND ASSOCIATED COLD FRONT. RATHER STRONG COLD FRONT TRACKS ACROSS THE CWA FRIDAY NIGHT AND MODELS CONTINUE TO BE RATHER AGGRESSIVE WITH THUNDERSTORM CHANCES. HAVE INCREASED POPS A BIT AND MAY NEED TO INCREASE EVEN MORE OVER THE NEXT 12 TO 24 HOURS. TEMPERATURES WILL BE ON THE WARM SIDE WITH 80S AND 90S EXPECTED ACROSS THE REGION. DEWPOINTS WILL ALSO BE A BIT ON THE HIGH SIDE...ESPECIALLY BY FRIDAY AFTERNOON. DEWPOINTS COULD REACH 70 DEGREES ACROSS THE EASTERN CWA DURING THIS TIME...OUT AHEAD OF THE APPROACHING COLD FRONT. .LONG TERM...SATURDAY THROUGH WEDNESDAY MAIN CONCERN THROUGH THE LONG RANGE WILL BE PCPN CHANCES. THE LATEST MODELS ARE CONTINUING TO SHOW A PROGRESSIVE MID LEVEL PATTERN EARLY ON THAT THEN SLOWS UP AS TROFFING DIGS INTO THE EASTERN CONUS...AND ALONG THE WEST COAST...WITH A RIDGE IN BETWEEN OVER THE CENTRAL CONUS. THE FIRST PART OF THE LONG TERM SHOULD BE MOSTLY DRY UNDER THE INFLUENCE OF CANADIAN SURFACE HIGH PRESSURE WHICH WILL USHER IN COOLER AIR ALONG WITH LOWER DEWPOINTS. THE NEXT CHANCE OF PCPN MAY COME ABOUT MONDAY NIGHT INTO TUESDAY...BUT THAT IS NOT A GIVEN SINCE THE MODELS ARE SOMEWHAT DIFFERENT WITH THE MID LEVEL FLOW PATTERN/SPEED AT THAT TIME. FOR NOW LOW POPS WILL SUFFICE. TEMPERATURES THROUGH THE LONG TERM SHOULD BE NEAR TO MAYBE EVEN A BIT BELOW NORMAL...DEPENDING UPON HOW FAR WEST TROFFING SETS UP OVER THE EASTERN CONUS. THE GFS IS PROBABLY A BIT TOO AGGRESSIVE AND THUS A BIT TOO COLD. FAVORED HPC GUIDANCE OVERALL. && .AVIATION... ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE AT KATY/KPIR INTO THE EVENING HOURS...OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT AT ALL TERMINALS. THUNDERSTORMS COULD PROVIDE A BRIEF PERIOD OF IFR CIGS/VSBYS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 24, 4:01 AM CDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 401 AM CDT WED JUN 24 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 401 AM CDT WED JUN 24 2009 /301 AM MDT WED JUN 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT MORNING THUNDERSTORMS SHOULD REMAIN ALONG AND SOUTH OF THE I90 CORRIDOR THIS MORNING...ALTHOUGH AN ISOLATED STORM OR TWO CAN NOT BE RULED OUT. GENERALLY...THESE WILL REMAIN BELOW SEVERE LIMITS. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE THIS AFTERNOON. STORMS SOUTH OF A FAITH...TO PIERRE...TO MITCHELL LINE THAT FORM ALONG A STALLED COLD FRONT COULD PRODUCE HAIL AND DAMAGING WINDS. STORMS ARE LESS LIKELY TO OCCUR/BE SEVERE NORTH OF THIS LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE FORECAST FOR FRIDAY...AND AGAIN ON MONDAY. AT THIS TIME...NEITHER OF THESE DAYS APPEARS PARTICULARLY FAVORABLE FOR A WIDESPREAD SEVERE WEATHER EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Jun 24, 2:26 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
226 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL 8 SSW WEBSTER 45.23N 97.58W
06/24/2009 E0.50 INCH DAY SD TRAINED SPOTTER
PEA TO DIME SIZED HAIL.
&&
MFOWLESpecial weather statement, Jun 24, 3:02 PM CDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 302 PM CDT WED JUN 24 2009 MNZ046-SDZ008-021-242030- BIG STONE-GRANT-ROBERTS- 302 PM CDT WED JUN 24 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN GRANT...SOUTHEASTERN ROBERTS AND SOUTHERN BIG STONE COUNTIES UNTIL 330 PM CDT... AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LAGOONA BEACH...OR NEAR BIG STONE CITY... MOVING EAST AT 35 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LAGOONA BEACH...BIG STONE CITY...ORTONVILLE...ODESSA AND CORRELL SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR BIG STONE LAKE...GET OUT OF THE WATER. LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
Special weather statement, Jun 24, 6:37 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 637 PM CDT WED JUN 24 2009 SDZ005-006-250000- BROWN-MCPHERSON- 637 PM CDT WED JUN 24 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN MCPHERSON AND WESTERN BROWN COUNTIES UNTIL 700 PM CDT... AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF WETONKA...OR 20 MILES NORTHWEST OF ABERDEEN...MOVING EAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE WESTPORT AND BARNARD. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA. && PARKIN
Local storm report, Jun 24, 7:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 4 N COLUMBIA 45.67N 98.31W
06/24/2009 E0.50 INCH BROWN SD EMERGENCY MNGR
&&
ATGLocal storm report, Jun 24, 7:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL HECLA 45.88N 98.15W
06/24/2009 E0.50 INCH BROWN SD PUBLIC
0714 PM HAIL HECLA 45.88N 98.15W
06/24/2009 E0.75 INCH BROWN SD EMERGENCY MNGR
GROUND WHITE
0720 PM HAIL WESTPORT 45.65N 98.50W
06/24/2009 E1.00 INCH BROWN SD CO-OP OBSERVER
&&
ATGLocal storm report, Jun 24, 7:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 5 ENE COLUMBIA 45.64N 98.22W
06/24/2009 E0.75 INCH BROWN SD TRAINED SPOTTER
WINDS 45-50 MPH
0730 PM HAIL COLUMBIA 45.61N 98.31W
06/24/2009 E0.88 INCH BROWN SD NWS EMPLOYEE
50 MPH WINDS
&&
ATGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:39 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 51 min |
| Jun 24, 8:11 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 38 min |
| Jun 24, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 49 min |
| Jun 24, 8:29 PM CDT | Tornado Warning | ABR | Brown, Day | 31 min |
| Jun 24, 8:33 PM CDT | Tornado Warning | ABR | Jones, Lyman | 15 min |
| Jun 24, 9:00 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day | 45 min |
| Jun 24, 9:02 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant, Roberts | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.